Michigan, 2006

Flood in Michigan, March 11 to 12, 2006

March 11 to 12, 2006 · NWS DTX · 1 event in 1 county or zone

With river levels already running high, heavy rain on the night of the 10th led to flooding along the Cass River in Vassar. The Tuscola County Emergency Manager reported six streets closed on the 11th due to flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

With river levels already running high, heavy rain on the night of the 10th led to flooding along the Cass River in Vassar. The Tuscola County Emergency Manager reported six streets closed on the 11th due to flooding. The Riverfront park in Vassar was also completely flooded. Property damage was very minimal and roughly estimated at $5K.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 11, 3:41 AM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Mar 11, 3:41 AM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
341 AM EST SAT MAR 11 2006

.SHORT TERM...TODAY AND TONIGHT

THE NEXT IN A SERIES OF SHORTWAVES TO LIFT IN THE AREA IN SOUTHWEST
UPPER FLOW REGIME IN ADVANCE OF THE LARGE WESTERN UPPER TROF WILL
BRING A RETURN OF SHOWERS AND EMBEDDED THUNDERSTORMS LATE TODAY AND
ESPECIALLY TONIGHT.

THERE ARE ACTUALLY SEVERAL SHORTWAVES THAT WILL AFFECT THE AREA IN
THE NEXT 24 HOURS. THE FIRST...AND WEAKER ONE...WILL TRACK FROM
AROUND MISSOURI INTO THE NORTHERN OHIO VALLEY LATE THIS AFTERNOON
AND EARLY THIS EVENING...BRINGING THE FIRST CHANCE OF SHOWERS AND
A FEW THUNDERSTORMS. THE BEST COVERAGE WILL LIKELY REMAIN SOUTH OF
THE AREA WITH THIS WAVE. WILL ADJUST THE TIMING OF PRECIPITATION
WITH THIS FEATURE SLIGHTLY...FOCUSING ON THE 21Z-03Z TIME FRAME.

THE STRONGER SHORTWAVE WILL TRACK OUT OF THE SOUTHERN/CENTRAL HIGH
PLAINS INTO THE NORTHERN/CENTRAL GREAT LAKES TONIGHT...BRINGING A
LARGER AREA OF RAIN AND A BETTER CHANCE OF EMBEDDED THUNDERSTORMS
GENERALLY AFTER MIDNIGHT. MOISTURE/INSTABILITY WILL BE BETTER WITH
THIS SYSTEM...AS WELL AS THE OVERALL DYNAMICS/FORCING. WILL UP THE
CHANCE OF RAIN TO 80-90% FROM M 59 SOUTH...WITH 60-70% TO THE NORTH.

AT THIS TIME...WILL NOT ISSUE ANOTHER FLOOD WATCH AS THE HEAVIEST
RAIN IS FORECAST ACROSS THE SOUTHERN 1/2 OF THE CWA...BY AND LARGE.
THESE AREAS ARE NOT HAVING ANY PROBLEMS FROM RECENT RAINS AND DID
NOT HAVE ANY SNOW MELT TO ENHANCE RUNOFF. IF TRENDS TODAY SUGGEST A
SHIFT TO THE NORTH...THIS MAY NEED TO BE RE-EVALUATED AS RIVERS ARE
RUNNING HIGH ACROSS THE NORTHERN CWA...W/ THE CASS RIVER ABOVE FLOOD
STAGE AT FRANKENMUTH EARLY THIS MORNING.

DID NOT PLAY WITH TEMPERATURES MUCH TODAY OR TONIGHT AS THEY LOOKED
FINE. GENERALLY EXPECT MILD CONDITIONS AS SOUTHWEST UPPER FLOW
FAVORS A CONTINUED INFLUX OF MILD/MOIST AIR INTO THE REGION. HIGHS
WILL LARGELY REACH INTO THE 50S TODAY AS SOUTHEAST FLOW INCREASES
AND VEERS TO THE SOUTH. THIS MILD SOUTHERLY FLOW WILL SWING TO THE
WEST WITH THE PASSAGE OF THE MAIN SHORTWAVE OVERNIGHT...BUT MILD AIR
WILL REMAIN IN PLACE...WITH LOWS HOLDING INTO THE 40S IN ALL AREAS
EXCEPT PERHAPS THE THUMB...CLOSER TO THE ICE/COLD WATER OF HURON.

&&

.LONG TERM...

AFTER A NUMBER OF SHORTWAVES EJECTING OUT OF THE WESTERN
TROUGH...A STRONGER SYSTEM OUT OVER THE NORTH PACIFIC WILL HELP TO
PROPEL THE MAIN TROUGH EASTWARD ACROSS THE CONUS. WHILE THE NAM
HAS TRENDED STRONGER/FARTHER NORTHWEST WITH THE SURFACE WAVE...IT
CONTINUES TO BE THE FAR OUTLIER. MORE CONSISTENT GFS/ECMWF TAKE
THE SURFACE LOW THROUGH LOWER MICHIGAN ON MONDAY...AND HAVE GOOD
SUPPORT FROM THE CANADIAN/UKMET. THE STRONGER/MORE WRAPPED UP
SOLUTION ALSO WOULD BE PREFERRED FROM A CONCEPTUAL STANDPOINT
GIVEN THE UPPER JET SUPPORT ASSOCIATED WITH THE LONGWAVE TROUGH
LIFTING OUT OF THE WEST. THEREFORE WILL CONTINUE TO LEAN TOWARD
THE GFS SOLUTION.

SURFACE RIDGE QUICKLY BUILDS ACROSS THE CWA ON SUNDAY...WITH
FORECAST SOUNDINGS/TIME SECTIONS CONTINUING TO SHOW RAPID DRYING
BEHIND THE OVERNIGHT FRONT. WITH THE BOUNDARY JUST THROUGH THE
CWA...WILL KEEP SUNDAY DRY. IF IT WERE SLOWER TO CLEAR THROUGH WE
WOULD NEED TO CARRY A CHANCE INTO THE MORNING...HOWEVER GIVEN THE
DEEPENING/ACCELERATING TREND AS THE PARENT LOW MOVES ACROSS NORTHERN
ONTARIO INTO QUEBEC...WOULD EXPECT THE FRONT TO KEEP ITS MOMENTUM
AND CLEAR PRECIP THROUGH THE CWA BY SUNDAY MORNING. NOT ALL THAT
MUCH COLD ADVECTION FOLLOWING THE COLD FRONT...AS THE NEXT SYSTEM IS
QUICK ON ITS HEELS. WITH THE LINGERING RELATIVELY WARMER AIRMASS AND
GOOD INSOLATION WITH CLEARING SKIES IN THE DRYING/SUBSIDENCE DURING
THE DAY...WILL KEEP HIGHS WARMER THAN TODAY...GENERALLY IN THE LOW
60S EXCEPT ACROSS THE THUMB WITH A WEAK FLOW OFF LAKE HURON.

MAIN SHORTWAVE ENERGY WILL LIFT INTO THE WESTERN GREAT LAKES SUNDAY
NIGHT...WITH THE SURFACE LOW TRACKING TO LAKE MICHIGAN BY 12Z
MONDAY. GIVEN THE DRY AIRMASS IN PLACE ACROSS SOUTHEAST MICHIGAN...
IT WILL TAKE A WHILE TO SATURATE THE COLUMN. GFS SOUNDINGS/TIME
SECTIONS ACTUALLY SHOW A RATHER BRIEF PERIOD OF DEEP MOISTURE...FOR
A FEW HOURS BETWEEN 06Z-12Z ACROSS SOUTHEAST MICHIGAN. HOWEVER WE
STILL COULD SEE ANOTHER GOOD HALF INCH OF PRECIP. ELEVATED WARM
FRONT LIFTS THROUGH THE CWA BY 06Z. GOOD ISENTROPIC LIFT ACROSS THE
AREA...AS WELL AS STRONG MOISTURE CONVERGENCE/TRANSPORT WITH DEEP
THETA-E ADVECTION. OUR BEST SHOT FOR PRECIP LOOKS TO BE WITH
OVERRUNNING LIFT AHEAD OF THE LOW. GFS HAS BEEN PRETTY CONSISTENT
NOT ONLY TAKING THE LOW THROUGH CENTRAL LOWER...BUT ALSO WITH A
PRETTY SIGNIFICANT DRY SLOT WORKING IN BY MONDAY. SURFACE-BASED
CONVECTION TO THE SOUTHEAST AND DEFORMATION LIFT TO THE NORTH...WITH
1000-500MB RH DROPPING BELOW 50 PERCENT ACROSS THE CWA. WILL
INCREASE POPS/QPF FOR SUNDAY NIGHT...BUT ACTUALLY LOWER THEM BOTH A
BIT ON MONDAY. WILL KEEP SKIES MOSTLY CLOUDY...BUT IF THE GFS
SOUNDINGS PAN OUT WE COULD SEE A GOOD PERIOD OF SUN.

WHILE BEING RELATIVELY CONSISTENT...THE GFS HAS TRENDED FASTER
TAKING THE LOW THROUGH THE CWA. THIS SEEMS REASONABLE GIVEN THE
DEEPER SOLUTION...AND THE RELATIVELY OPEN UPPER WAVE SHOULD KEEP IT
FROM GETTING TOO WRAPPED UP. GIVEN THE FASTER TREND WITH A LOW TRACK
JUST NORTH OF THE CWA...TRIMMED TEMPERATURES BACK ACROSS THE SAGINAW
VALLEY. KEEP THE SOUTHEAST IN THE LOW 60S ON MONDAY GIVEN A LONGER
PERIOD IN THE WARM SECTOR AND POTENTIAL FOR SOME BETTER INSOLATION.
IN ADDITION WITH THE FASTER TREND...BROUGHT IN A FASTER CHANGE OVER
TO SNOW BEHIND THE SYSTEM.

RELATIVELY ZONAL PATTERN SETS UP FOR THROUGH THE REST OF THE
EXTENDED...WITH TEMPERATURES REMAINING JUST BELOW NORMAL. A PIECE OF
ENERGY WILL BREAK OFF OF THE SYSTEM OVER THE EASTERN PACIFIC THAT
HELPED TO KICK OUT THE WESTERN TROUGH...AND PERHAPS WILL PHASE WITH
SOME NORTHERN STREAM ENERGY BY MID WEEK. WHILE THERE REMAINS A FAIR
AMOUNT OF UNCERTAINTY AS TO HOW THIS SYSTEM WILL EVOLVE...THERE IS
DECENT AGREEMENT AMONG THE EXTENDED MODELS AT LEAST FOR THIS RUN.
GFS/LOCAL WRF-HEMI ARE SIMILAR AND SOMEWHAT FASTER THAN THE
ECMWF/CANADIAN...BUT ALL SHOW THE SYSTEM TRACKING JUST SOUTH OF THE
STATE THROUGH THE OHIO VALLEY. GIVEN THIS AGREEMENT...WILL ADD A
CHANCE OF SNOW ON THURSDAY..WHICH IS SOMEWHAT OF A MEDIAN TIMING.

&&

.AVIATION...ISSUED 1205 AM EST SAT MAR 11 2006

SURFACE RIDGE AND SHORT WAVE RIDGE ALOFT MOVING EAST OF THE REGION
AND INCREASING MID LEVEL CLOUDS SURGING NORTHEAST OUT OF THE OHIO
VALLEY WILL LIMIT FOG POTENTIAL OVERNIGHT. AT THIS TIME ANTICIPATE
AREAS MVFR VSBYS 06-12Z....MAINLY NORTH OF DTW WERE MID LEVEL CLOUDS
WILL BE A LITTLE SLOWER TO ADVANCE NORTHWARD. SURFACE BASED
INVERSION SHOULD ERODE QUICKLY AFTER 12Z...WITH VFR CONDITIONS
EXPECTED.

MID LEVEL CLOUDS TO OVER SPREAD THE ENTIRE AREA 12-18Z AS WARM
AIR/THETA-E ADVECTION INCREASES AHEAD OF NEXT LOW PRESSURE SYSTEM.
BEST LIFT AND SATURATION OF BOUNDARY LAYER HOLDING OFF UNTIL AFTER
21Z...SO WILL NOT INCLUDE MENTION OF PCPN IN TAFS BEFORE 00Z...BUT
SCATTERED SHOWERS AND ELEVATED CONVECTION STILL POSSIBLE 21-00Z.
ANTICIPATE RETURN TO MVFR CIGS/VSBYS 00-06Z.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

SHORT TERM...DG
LONG TERM....BRAVENDER
AVIATION.....GSS

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Mar 11, 5:05 AM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
505 AM EST SAT MAR 11 2006

MIZ047>049-053>055-060>063-068>070-075-076-082-083-121030-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST.CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
505 AM EST SAT MAR 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS THE POSSIBILITY OF ISOLATED THUNDERSTORMS THIS AFTERNOON
GENERALLY ALONG AND SOUTHWEST OF INTERSTATE 75 AS AN UPPER LEVEL
DISTURBANCE BRUSHES THE AREA.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT AS A STRONGER
DISTURBANCE TRACKS INTO THE GREAT LAKES. THE BEST CHANCE FOR STORMS
WILL EXIST ALONG AND SOUTH OF THE M 59 CORRIDOR. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS ON SUNDAY NIGHT AS LOW
PRESSURE TRACKS THROUGH THE GREAT LAKES. ALTHOUGH NO SEVERE WEATHER
IS EXPECTED...HEAVY RAINFALL WILL AGAIN BE POSSIBLE WITH SOME OF THE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-121030-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
500 AM EST SAT MAR 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

THERE IS THE POSSIBILITY OF ISOLATED THUNDERSTORMS BY THIS AFTERNOON
AS AN UPPER LEVEL DISTURBANCE BRUSHES THE AREA.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT AS A STRONGER
DISTURBANCE TRACKS INTO THE GREAT LAKES. THE BEST CHANCE FOR STORMS
WILL EXIST FOR LAKE ST CLAIR AND WESTERN LAKE ERIE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS ON SUNDAY NIGHT AS LOW
PRESSURE TRACKS THROUGH THE GREAT LAKES.

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED OVER ALL THE NEARSHORE
WATERS ON MONDAY AND TUESDAY...WITH GALE FORCE WINDS EXPECTED ON THE
OPEN WATERS OF LAKE HURON BY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Tuscola

When
March 11, 6:00 AM EST to March 12, 6:00 AM EST
Where
Tuscola County, Vassar
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
43.367, -83.583

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490894.